Propoxyphene is medicine used to relieve pain. Propoxyphene overdose occurs when someone takes too much of this medicine.
The U.S. Food and Drug Administration (FDA) took this drug off the market in December 2010 because of the potential to cause deadly heart disturbances.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or 1-800-222-1222 to find a local poison control center.
Brand names include:
Note: This list may not be all-inclusive.
Eyes, ears, nose, and throat:
- Hearing loss
- Pinpoint pupils
Heart and blood vessels:
- Heart rhythm disturbances
- Low blood pressure
- Weak pulse
- Cyanosis (blue fingernails or lips)
- Jaundice (turning yellow)
Stomach and intestines:
- Spasms of the stomach or intestines (abdominal cramps)
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms, including heart rhythm disturbances and seizures, will be treated as appropriate.
The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms
How well the person does depends on the severity of the overdose and how quickly treatment is received. If the proper narcotic antagonist (drug to counteract the effects of narcotics) can be given, recovery from an acute overdose occurs within 24 to 48 hours. However, if there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Propoxyphene hydrochloride; Dextropropoxyphene
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.
Update Date 1/17/2015
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.